Heat, Shelby
- When
- August 24, 11:00 AM CST to 6:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- ASOS
- Coordinates
- 31.792, -94.145 (the zone’s center; the record gives no point)
A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. resulting in late morning and afternoon heat index values near or above 105 degrees.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. Dewpoint temperatures were in the middle 70s to upper 70s across the region as well...resulting in late morning and afternoon heat index values near or above 105 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 24, 10:49 AM CST, 11 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1149 AM CDT WED AUG 24 2016
.AVIATION...
Cu field should continue expanding to encompass all terminal
locations later today but convection if any should be isolated and
therefore will warrant no mention in the terminal package. Cu
field will dissipate by early evening with only thin cirrus
expected to increase from the south overnight.
Model cross sections do not support the development of
VLIFR/LIFR/IFR ceilings overnight towards sunrise this morning but
for this TAF package...went with persistence which suggest the
possibility of these ceilings across our NE TX terminal locations
in the 08-14z timeframe. Also stuck with persistence concerning
vsbys with at least mvfr vsbys across a few terminals early Thu
morning with the possibility of 1/4SM at the LFK terminal in the
08-12z timeframe.
Otherwise...expect any low ceilings after sunrise on Thu to
quickly scatter our with broken high ceilings areawide.
13
&&
.PREV DISCUSSION... /issued 1048 AM CDT WED AUG 24 2016/
DISCUSSION...
Fog has lifted, but low clouds have been somewhat slow to
scatter across East Texas south of Interstate 20. Elsewhere,
mostly clear skies and abundant sunshine have allowed
temperatures to rapidly warm into the mid to upper 80s,
especially across Northern Louisiana. High temperatures for today
were raised a couple of degrees, especially across the eastern
half of the forecast area. Model guidance continues to mix
dewpoints out too much, so dewpoint were also raised. These edits
did not warrant any modifications to the Heat Advisory.
Updated text products have been sent.
/09/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 94 76 92 75 / 20 10 40 20
MLU 95 76 93 75 / 20 10 50 20
DEQ 92 72 92 74 / 10 10 30 10
TXK 92 75 92 74 / 10 10 40 20
ELD 94 74 92 74 / 20 10 50 20
TYR 91 74 91 74 / 10 10 30 10
GGG 93 75 91 74 / 10 10 40 20
LFK 93 75 91 75 / 20 10 40 20
&&
.SHV Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for ARZ073.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
017>022.
OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ153-166-167.
&&
09/13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 611 AM CDT WED AUG 24 2016 ARZ071>073-LAZ001>006-010>014-017>022-TXZ126-138-150>153-165>167- 251115- LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES- WINN-GRANT-CALDWELL-LA SALLE-MARION-HARRISON-RUSK-PANOLA- NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 611 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHERN ARKANSAS FOR ALL OF NORTHERN LOUISIANA AND FOR PORTIONS OF EASTERN TEXAS. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. ANY STRONG STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND BECOME EVEN MORE WIDESPREAD FOR FRIDAY AND SATURDAY AS A WEAK FRONTAL BOUNDARY APPROACHES THE ARKLATEX. TEMPERATURES WILL LINGER IN THE LOWER 90S WITH THE HIGH HUMIDITY MAKING AFTERNOON HEAT INDEX VALUES REMAIN NEAR 105 DEGREES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS AND AMATEUR RADIO OPERATORS IS NOT EXPECTED THROUGH TONIGHT. ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124-125-136-137- 149-251115- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-MCCURTAIN- RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-SMITH- GREGG-CHEROKEE- 611 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ARKANSAS...FOR SOUTHEAST OKLAHOMA AND MUCH OF NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ASIDE FROM A RETURN OF AFTERNOON HEAT INDEX VALUES TO NEAR 105 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY AS A COLD FRONTAL BOUNDARY APPROACHES THE FOUR STATE AREA. THIS WILL AT LEAST BRING MORE CLOUDS...WHICH WILL HELP TO STAVE OFF THE NORMAL AUGUST HEAT OVER THE WEEKEND AND EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS AND AMATEUR RADIO OPERATORS WILL NOT BE NEEDED THROUGH TONIGHT. 24
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648949, 648950, 648951.